Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 95, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2023, 7:50 PM CDT for 6 counties in Kansas. It was in force for 55 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2023, 7:50 PM CDT (00:50 UTC)
- Expired
- Jun 17, 2023, 8:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Clark County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 29 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 7:55 PM CDT | TSTM WND GST 69 | 4 Nnw The Haggard Eleva, KS | Mesonet station FW8871 Cimarron. |
| Jun 17, 8:00 PM CDT | TSTM WND GST 66 | 2 Wsw Minneola, KS | Mesonet station UP313 2.1 W Minneola (UPR). |
| Jun 17, 8:15 PM CDT | TSTM WND DMG | Dodge City, KS | Tree limbs down on north side of town. Reported through social media. |
| Jun 17, 8:15 PM CDT | TSTM WND DMG | Dodge City, KS | Tree limbs down on north side of town. Reported through social media. |
| Jun 17, 8:15 PM CDT | TSTM WND GST 61 | 1 Nne Dodge City, KS | Mesonet station CW9785 Dodge City. |
| Jun 17, 8:15 PM CDT | TSTM WND GST 63 | 3 Nw Ft. Dodge, KS | |
| Jun 17, 8:30 PM CDT | TSTM WND GST 67 | 1 Nnw Jetmore, KS | Mesonet station KJTK1. |
| Jun 17, 8:30 PM CDT | TSTM WND GST 67 | 1 Nnw Jetmore, KS | Mesonet station KJTK1. |
| Jun 17, 8:52 PM CDT | TSTM WND GST 64 | 3 Ene Dodge City, KS | ASOS station KDDC Dodge City Regional Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 4:34 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 17, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2103 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
817
WUUS53 KDDC 180050
SVRDDC
KSC025-055-057-069-083-119-180145-
/O.NEW.KDDC.SV.W.0095.230618T0050Z-230618T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
750 PM CDT Sat Jun 17 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Western Ford County in southwestern Kansas...
Northeastern Finney County in southwestern Kansas...
Western Hodgeman County in southwestern Kansas...
Eastern Meade County in southwestern Kansas...
Eastern Gray County in southwestern Kansas...
Western Clark County in southwestern Kansas...
* Until 845 PM CDT.
* At 750 PM CDT, severe thunderstorms were located along a line
extending from 17 miles northwest of Kalvesta to near Ensign to 12
miles southeast of Meade State Park, moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Dodge City, Cimarron, Meade, Jetmore, Minneola, Fowler, Ensign,
Bloom, Englewood, Howell, Wright, Kalvesta, The Haggard Elev, Acres
and Ft. Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
&&
LAT...LON 3700 10030 3770 10037 3817 10064 3820 9986
3779 9985 3700 9979
TIME...MOT...LOC 0050Z 253DEG 39KT 3819 10056 3772 10026 3710 10022
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
TATRO3 follow-up statements
587
WWUS53 KDDC 180107
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
807 PM CDT Sat Jun 17 2023
KSC025-055-057-069-083-119-180145-
/O.CON.KDDC.SV.W.0095.000000T0000Z-230618T0145Z/
Ford KS-Finney KS-Hodgeman KS-Meade KS-Gray KS-Clark KS-
807 PM CDT Sat Jun 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN FORD...EAST CENTRAL FINNEY...WESTERN HODGEMAN...EASTERN
MEADE...NORTHEASTERN GRAY AND WESTERN CLARK COUNTIES...
At 807 PM CDT, severe thunderstorms were located along a line
extending from 13 miles north of Kalvesta to near Dodge City to 7
miles north of Englewood, moving east at 40 mph.
THESE ARE DESTRUCTIVE STORMS FOR Dodge City and Wright.
HAZARD...80 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Dodge City, Jetmore, Minneola, Fowler, Ensign, Bloom, Englewood,
Howell, Wright, Acres and Ft. Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10015 3769 10024 3818 10028 3820 9986
3779 9985 3700 9979
TIME...MOT...LOC 0107Z 255DEG 42KT 3824 10037 3776 10004 3714 10004
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH
$$
TATRO147
WWUS53 KDDC 180123
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
823 PM CDT Sat Jun 17 2023
KSC055-069-119-180132-
/O.CAN.KDDC.SV.W.0095.000000T0000Z-230618T0145Z/
Finney KS-Meade KS-Gray KS-
823 PM CDT Sat Jun 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FINNEY...EASTERN
MEADE AND NORTHEASTERN GRAY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3700 10005 3774 10013 3818 10022 3820 9986
3779 9985 3700 9979
TIME...MOT...LOC 0122Z 252DEG 37KT 3818 10010 3780 9988 3718 9986
$$
KSC025-057-083-180145-
/O.CON.KDDC.SV.W.0095.000000T0000Z-230618T0145Z/
Ford KS-Hodgeman KS-Clark KS-
823 PM CDT Sat Jun 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN FORD...WESTERN HODGEMAN AND WESTERN CLARK COUNTIES...
At 822 PM CDT, severe thunderstorms were located along a line
extending from 12 miles northwest of Jetmore to near Wright to near
Ashland, moving east at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Dodge City, Jetmore, Minneola, Bloom, Englewood, Wright, Acres and
Ft. Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 10005 3774 10013 3818 10022 3820 9986
3779 9985 3700 9979
TIME...MOT...LOC 0122Z 252DEG 37KT 3818 10010 3780 9988 3718 9986
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
TATRO854
WWUS53 KDDC 180135
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
835 PM CDT Sat Jun 17 2023
KSC025-057-083-180145-
/O.EXP.KDDC.SV.W.0095.000000T0000Z-230618T0145Z/
Ford KS-Hodgeman KS-Clark KS-
835 PM CDT Sat Jun 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FORD...WESTERN
HODGEMAN AND WESTERN CLARK COUNTIES WILL EXPIRE AT 845 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3700 10005 3774 10013 3818 10022 3820 9986
3779 9985 3700 9979
TIME...MOT...LOC 0135Z 253DEG 39KT 3822 9994 3784 9972 3722 9971
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:52 PM CDT, 58 minutes earlier.
Area forecast discussion, Jun 17, 6:52 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 652 PM CDT Sat Jun 17 2023 ...updated aviation section... .SHORT TERM...(Tonight and tomorrow) Issued at 111 PM CDT Sat Jun 17 2023 A stationary boundary exists today from central Kansas southwest to the Texas panhandle. This front could have mesoscale impacts later this evening. In the meantime, upslope flow behind the front will continue this afternoon and evening, particularly for the high plains of Colorado into western Kansas. As a result of this flow, afternoon storms are expected to develop across the higher terrain of Colorado. These storms will eventually start to move across the Kansas prairie mid to late evening tonight. Expect storms to cross the state line in the 6 to 8 pm timeframe. A squall line of storms is expected by this evening across western Kansas. Therefore, the main threat with this activity will be intense convective outflow of 60 to 80 mph. It was interesting that the RRFS has outflows of 90+ mph. It's a model, so not taking it verbatim, but still interesting nonetheless the output is that high. Forecast skew-t/log-p's show a mixed low level BL with plenty of DCAPE forecast. With upscale growth in combination of the DCAPE, it is would seem prudent that some seriously strong outflows will be possible this evening across the FA. The second area of interest for another separate area of storms is along and south of the front. Here, higher MUCAPE will be possible in association with the higher dews. Directional shear is high enough for supercells, although speed shear could be a bit lacking. The main question for this second area of storms (roughly SE of KDDC), is what storm mode will be and if storms will interact with the front or not. If storms remain discrete supercells, the the main threats would be very large hail and damaging winds. If storms do interact with the front, then an isolated tornado may be possible as well. Overall, have much higher confidence of the first area of storms spreading across the FA then the second area. The front has already moved fairly well south, so this may limit the potential for the second area of storms versus the first. Otherwise, for the rest of the short term, dry conditions are expected Sunday with near normal temps. .LONG TERM...(Monday through Friday) Issued at 111 PM CDT Sat Jun 17 2023 We will return back to a normal Summer time pattern Monday. A shortwave ridge will build over the FA during this period. Highs should peak into the 90s and the forecast should be storm-free. Shortwave ridging should continue Tuesday as well with hot highs and dry conditions continuing. On Wednesday, a weak shortwave will move across the area. This feature could spark off storms during the evening. Opportunities for storms will continue for the rest of the business week. Coverage will be widely scattered/hit-or-miss type of activity. Temperatures should be close to seasonal normal to finish out the rest of the long term. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 651 PM CDT Sat Jun 17 2023 Widespread strong to severe convective outflow will imminently impact the area terminals over the next 4 hours or so before a eastward moving linear convection system exits into central Kansas after dark. Some areas could see high end winds as well around 80 mph, with potential for hail with a few leading supercells. Heavy rain rates will probably lead to 1-2 mi vsby and IFR ceilings for short duration in the greatest rain rates. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 86 62 93 / 90 0 0 0 GCK 55 87 60 93 / 90 0 0 0 EHA 53 87 58 95 / 70 0 0 0 LBL 55 88 60 96 / 90 0 0 0 HYS 58 86 62 95 / 80 0 0 0 P28 62 87 63 95 / 100 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...99
Hazardous weather outlook, Jun 17, 2:51 AM CDT, 16 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 251 AM CDT Sat Jun 17 2023 KSZ030-031-043>046-061>066-074>081-084>090-180800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 251 AM CDT Sat Jun 17 2023 /151 AM MDT Sat Jun 17 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms capable of producing strong damaging winds of 70 mph, hail up to 4 inches and heavy rainfall will be possible after 5pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Limited Spotter Activation may be required after 5pm south of a Syracuse to Garden City to Dodge City to Pratt line.
In the hours before
Local storm report, Jun 17, 7:23 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
723 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM Tstm Wnd Gst Sublette 37.48N 100.85W
06/17/2023 E70 MPH Haskell KS Law Enforcement
&&Local storm report, Jun 17, 7:32 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
732 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Hail 2 W Tice 37.52N 100.76W
06/17/2023 M3.00 inch Haskell KS Storm Chaser
3.25 inches.
&&Local storm report, Jun 17, 7:36 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
736 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Hail 2 W Tice 37.51N 100.76W
06/17/2023 E3.00 inch Haskell KS Public
3.25 inches.
&&Local storm report, Jun 17, 7:40 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
740 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Hail 2 WSW Tice 37.51N 100.76W
06/17/2023 M3.00 inch Haskell KS Public
Picture of 3.25 hail shared on social media.
&&
ASSpecial weather statement, Jun 17, 7:45 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
745 PM CDT Sat Jun 17 2023
KSZ043-044-063-180115-
Finney KS-Lane KS-Scott KS-
745 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of north central
Finney, southeastern Scott and southwestern Lane Counties through 815
PM CDT...
At 744 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Amy, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dighton, Manning, Grigston and Amy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Kansas.
&&
LAT...LON 3817 10083 3856 10080 3856 10039 3818 10039
TIME...MOT...LOC 0044Z 272DEG 9KT 3830 10066
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TATROSpecial weather statement, Jun 17, 7:46 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
746 PM CDT Sat Jun 17 2023
KSZ087-088-180115-
Meade KS-Clark KS-
746 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of southeastern Meade
and southwestern Clark Counties through 815 PM CDT...
At 745 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englewood, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Englewood and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
&&
LAT...LON 3700 10015 3724 10014 3726 9981 3700 9980
TIME...MOT...LOC 0045Z 272DEG 9KT 3703 10006
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 52 min |
| Jun 17, 7:45 PM CDT | Special Weather Statement | DDC | Lane | 30 min |
| Jun 17, 7:46 PM CDT | Special Weather Statement | DDC | Clark | 29 min |
| Jun 17, 8:01 PM CDT | Tornado Warning | DDC | Ford, Hodgeman | 29 min |
| Jun 17, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 44 min |
| Jun 17, 8:18 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 42 min |
| Jun 17, 8:19 PM CDT | Special Weather Statement | DDC | Clark, Comanche | 71 min |
| Jun 17, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 32 min |
| Jun 17, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 43 min |
| Jun 17, 9:00 PM CDT | Areal Flood Warning | DDC | Gray, Haskell, Meade, Seward | 6 hr |
| Jun 17, 9:03 PM CDT | Special Weather Statement | DDC | Rush | 27 min |
| Jun 17, 9:19 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 41 min |
| Jun 17, 9:20 PM CDT | Special Weather Statement | DDC | Barber | 40 min |
| Jun 17, 9:25 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 35 min |
| Jun 17, 9:28 PM CDT | Flash Flood Warning | DDC | Edwards, Pawnee | 3 hr |
| Jun 17, 9:41 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.